Next Article in Journal
Antibiotics and Environment
Previous Article in Journal
Pharmacokinetics of Macrolide Antibiotics and Transport into the Interstitial Fluid: Comparison among Erythromycin, Clarithromycin, and Azithromycin
Case Report

Hyponatremia Associated with Prophylactic Low-Dose Trimethoprim during Systemic Corticosteroid Therapy for AQP4-Positive Optic Neuritis in a Diabetic Patient

1
Division of Diabetes and Metabolic Diseases, Department of Internal Medicine, Nihon University School of Medicine, Tokyo 173-8610, Japan
2
Department of Internal Medicine, Nihon University Hospital, Tokyo 101-8309, Japan
3
Division of Nephrology, Hypertension and Endocrinology, Department of Internal Medicine, Nihon University School of Medicine, Tokyo 173-8610, Japan
4
Division of Neurology, Department of Medicine, Nihon University School of Medicine, Tokyo 173-8610, Japan
*
Authors to whom correspondence should be addressed.
Received: 18 March 2020 / Revised: 14 April 2020 / Accepted: 20 April 2020 / Published: 23 April 2020
Hyponatremia associated with low-dose trimethoprim in patients on concomitant systemic corticosteroid therapy has rarely been reported. Here, we describe a 57-year-old woman with a history of diabetes mellitus and hypertension treated with telmisartan, who presented with progressive visual impairment of the left eye due to anti-aquaporin-4 antibody-positive optic neuritis. The patient received pulsed intravenous methylprednisolone followed by oral prednisolone at 30 mg/day and trimethoprim–sulfamethoxazole prophylaxis (160 mg and 800 mg daily). Her serum sodium level steadily decreased, and the potassium level was slightly elevated despite well-preserved renal function. This state persisted even after telmisartan discontinuation. In addition to hypotonic hyponatremia (125 mEq/L) with natriuresis, hyperkalemic renal tubular acidosis was diagnosed based on normal anion gap metabolic acidosis and hyperkalemia with low urinary potassium excretion. After trimethoprim–sulfamethoxazole cessation, electrolytes and acid–base imbalances swiftly recovered. We can conclude that caution must be exercised when treating such patients, because even low-dose trimethoprim may cause hyponatremia concomitant with hyperkalemic renal tubular acidosis, despite the mineralocorticoid effects of systemic corticosteroids. View Full-Text
Keywords: acidosis; aquaporin 4; hyperkalemia; hyponatremia; steroids; trimethoprim acidosis; aquaporin 4; hyperkalemia; hyponatremia; steroids; trimethoprim
Show Figures

Figure 1

MDPI and ACS Style

Takubo, M.; Tanaka, S.; Kushimoto, M.; Ikeda, J.; Ogawa, K.; Suzuki, Y.; Abe, M.; Ishihara, H.; Fujishiro, M. Hyponatremia Associated with Prophylactic Low-Dose Trimethoprim during Systemic Corticosteroid Therapy for AQP4-Positive Optic Neuritis in a Diabetic Patient. Antibiotics 2020, 9, 201. https://0-doi-org.brum.beds.ac.uk/10.3390/antibiotics9040201

AMA Style

Takubo M, Tanaka S, Kushimoto M, Ikeda J, Ogawa K, Suzuki Y, Abe M, Ishihara H, Fujishiro M. Hyponatremia Associated with Prophylactic Low-Dose Trimethoprim during Systemic Corticosteroid Therapy for AQP4-Positive Optic Neuritis in a Diabetic Patient. Antibiotics. 2020; 9(4):201. https://0-doi-org.brum.beds.ac.uk/10.3390/antibiotics9040201

Chicago/Turabian Style

Takubo, Masahiro; Tanaka, Sho; Kushimoto, Masaru; Ikeda, Jin; Ogawa, Katsuhiko; Suzuki, Yutaka; Abe, Masanori; Ishihara, Hisamitsu; Fujishiro, Midori. 2020. "Hyponatremia Associated with Prophylactic Low-Dose Trimethoprim during Systemic Corticosteroid Therapy for AQP4-Positive Optic Neuritis in a Diabetic Patient" Antibiotics 9, no. 4: 201. https://0-doi-org.brum.beds.ac.uk/10.3390/antibiotics9040201

Find Other Styles
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Article Access Map by Country/Region

1
Search more from Scilit
 
Search
Back to TopTop